Florida, 2015Tornado and Damaging Winds in Florida, September 12, 2015
September 12, 2015 · NWS JAX · 7 events in 3 counties and zones
The local area was within the right-rear quadrant of a lifting upper level jet which brought fairly deep layer lift and a rise in moisture levels from the Gulf region. A marginal risk of severe storms was highlighted for the area given strong forcing and moisture content.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local area was within the right-rear quadrant of a lifting upper level jet which brought fairly deep layer lift and a rise in moisture levels from the Gulf region. A marginal risk of severe storms was highlighted for the area given strong forcing and moisture content.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 8:01 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 12, 8:01 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
901 AM EDT SAT SEP 12 2015
...A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON...
...COOLER AND DRIER CONDITIONS FOR SUNDAY AND MONDAY...
.UPDATE...
A SWATH OF SHOWERS AND ISOLATED TSTMS IS WEAKENING AS IT
APPROACHES THE ATLANTIC COAST. A SOLID AREA OF SHOWERS AND
ISOLATED TSTMS AHEAD OF A COLD FRONT IS GRADUALLY MOVING E/SE
ACROSS INTERIOR SE GA TO THE FL PANHANDLE. IN BETWEEN THESE
AREAS FOR THE REMAINDER OF THIS MORNING...EXPECT JUST A FEW
SHOWERS WITH MOST AREAS DRY ALBEIT CLOUDY. LATEST HIGH RESOLUTION
MODELS IN DECENT AGREEMENT NUDGING THE LINE OF SHWRS/TSTMS
SOUTH INTO NE FL THIS AFTN...SO WILL RETAIN WIDESPREAD POPS FOR
MOST AREAS. WITH DENSE CLOUD COVER FOR MOST AREAS...INSTABILITY
MAY NOT BE TOTALLY REALIZED...THUS WILL KEEP TSTM COVERAGE AT
ISOLATED TO SCATTERED THIS AFTN. WITH DEEP LAYER SPEED SHEAR
WHATEVER TSTMS DO DEVELOP HAVE THE POTENTIAL TO PRODUCE GUSTY
TO LOCALLY DAMAGING WINDS....ESPECIALLY ACROSS NE FL WHERE THE
GREATEST CHANCE EXISTS FOR SOME CLOUD BREAKS LATER THIS MORNING.
GIVEN AMPLE DEEP LAYER MOISTURE...WILL RETAIN HEAVY RAIN WORDING
FOR THIS AFTN AS WELL. HIGH TEMPERATURES WILL BE SUPPRESSED BY
CLOUDS/PRECIP...WITH LOWER/MID 80S FOR MOST LOCATIONS.
&&
.AVIATION...
VFR/AREAS OF MVFR IN MAINLY LIGHT RAIN WILL PREVAIL THROUGH THE
MORNING HOURS. EXPECT WIDESRPEAD MVFR THIS AFTN IN STEADIER
PRECIP...WITH TEMPO GROUPS FOR GUSTY TSTMS FOR MAINLY NE FL SITES.
CONDITIONS WILL IMPROVE TO VFR FOR SSI AND THE NE FL SITES EARLY
THIS EVENING...WITH IMPROVEMENT FOR GNV MIDNIGHT.
&&
.MARINE...
SW WINDS WILL INCREASE AS A COLD FRONT APPROACHES LATE TODAY
WITH CAUTION CONDITIONS OFFSHORE BY LATE AFTN/EVENING. WINDS
WILL SHIFT TO THE NW LATER TNGT...GRADUALLY DECREASING AND
VEERING TO THE NE FOR SUNDAY.
RIP CURRENTS: LOW RISK THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 80 63 83 56 / 100 20 0 0
SSI 81 66 80 65 / 90 40 0 0
JAX 82 66 83 61 / 90 30 10 0
SGJ 84 69 82 69 / 90 50 20 10
GNV 82 67 83 61 / 90 40 10 10
OCF 84 69 85 64 / 90 40 20 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ALLEN/COMBS
Hazardous weather outlook, Sep 12, 3:13 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 AM EDT SAT SEP 12 2015
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-130830-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
413 AM EDT SAT SEP 12 2015
...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE OVER NORTHEAST FLORIDA.
THE MAIN CONCERN WILL BE GUSTY WINDS OF 50 TO 60 MPH IN THE
STRONGER STORMS. LOCALLY HEAVY RAIN IS EXPECTED AT TIMES.
SHOWERS AND STORMS WILL END FROM NORTH TO SOUTH LATER THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY...WITH
LOCALLY HEAVY RAIN POSSIBLE.
THERE WILL BE AN INCREASED RISK OF RIP CURRENTS BY MONDAY AND
CONTINUE MUCH OF THE WEEK DUE TO PERSISTENT EASTERLY FLOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED
TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Sep 12, 11:12 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 PM EDT SAT SEP 12 2015
FLZ035-121645-
GILCHRIST FL-
1212 PM EDT SAT SEP 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 1245 PM
EDT...
AT 1212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELL...MOVING EAST AT 40 MPH.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TRENTON...BELL AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2980 8292 2983 8292 2982 8291 2983 8289
2986 8288 2988 8288 2991 8285 2992 8278
2990 8277 2989 8275 2988 8275 2986 8274
2982 8268 2959 8266 2960 8295
TIME...MOT...LOC 1612Z 248DEG 33KT 2978 8290
ZIBURAEvent by event
5 thunderstorm wind, 1 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Alachua
- When
- September 12, 11:50 AM EST
- Where
- Alachua County, 0.91 mi SE of High Spgs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.820, -82.590
A large tree was blown down near 2222nd Street and 165th Avenue. The time was based on radar. The cost of damage was estimated.
Thunderstorm Wind, Alachua
- When
- September 12, 12:10 PM EST
- Where
- Alachua County, 4.42 mi WSW of Phifer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.680, -82.440
Large trees were blown down near I-75 and Northwest 39th Avenue.
Thunderstorm Wind, Alachua
- When
- September 12, 12:10 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.670, -82.340
Numerous trees were blown down near 98th Street, 1000 NE 20th Street, 719 NW 19th Lane and 6711 NW 41st Place.
Tornado, Bradford
- When
- September 12, 12:30 PM EST to 12:35 PM EST
- Where
- Bradford County, 4.15 mi WNW of Starke to 2.61 mi NNW of Starke
- Rating
- EF0
- Path length
- 2.55 mi
- Path width
- 33 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.980, -82.160
A tornado with max winds of 85 mph caused damage to a roof on a home, a barn was mostly destroyed, and many cedar trees were snapped.
Thunderstorm Wind, Bradford
- When
- September 12, 12:30 PM EST to 12:35 PM EST
- Where
- Bradford County, 1.36 mi SSE of Graham
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 29.852, -82.210
Apparent Rear Flank downdraft contacted ground. damage for about 1 mile downstream with a 100 yard wide swath. most debris laid out in straight line path with some lighter porch materials blown to the south. Likely the lighter materials were caught in an eddy. Trees and power lines downed, some roof damage with an open shed-garage area blown over.
Thunderstorm Wind, St. Johns
- When
- September 12, 2:15 PM EST
- Where
- St. Johns County, 0.69 mi S of Moultrie Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.870, -81.330
A tree was blown down on Lena Street. The time of damage was based on radar.
Heavy Rain, St. Johns
- When
- September 12, 3:10 PM EST
- Where
- St. Johns County, 0.91 mi NE of St Augustine
- Reported by
- Emergency Manager
- Coordinates
- 29.890, -81.310
Street flooding was reported in downtown St. Augustine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, September 12, 20152 deaths · 1 event
- Damaging Winds in North Carolina, September 12, 2015$32,000 · 60 kt wind · 2 events
- Waterspouts in Lake Michigan, September 12, 20157 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 12, 20154 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12, 201553 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 12, 20153 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 20153 events
- Damaging Winds in Florida, September 12, 201553 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 12, 20152 events
- Damaging Wind in Virginia, September 12, 2015$1,000 · 50 kt wind · 1 event
- Damaging Wind in Virginia, September 12, 2015$3,000 · 50 kt wind · 1 event
- Waterspout in Gulf of Mexico, September 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599088, 599086, 599087, 599090, 599119, 599091, 599082.